Try it
Pharmacology · Toxicology: kerosene ingestion
Sample itemA 2-year-old child is brought 30 minutes after drinking kerosene from a bottle. He is coughing and has a respiratory rate of 40 per minute with oxygen saturation of 94%. Which is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Oxygen and observation with chest radiograph monitoring, avoiding induced vomiting
The main danger of hydrocarbon ingestion is aspiration of the low-viscosity liquid, which causes chemical pneumonitis, while systemic absorption from the gut is limited. Induced emesis and gastric lavage increase the risk of aspiration and are contraindicated. Management is supportive, with oxygen, observation and chest imaging, and steroids or prophylactic antibiotics are not indicated.
Option by option
A. Syrup of ipecac to induce vomiting
Ipecac-induced vomiting raises the risk of aspiration of kerosene.
B. Gastric lavage with a wide-bore tube
Lavage can provoke aspiration and worsen chemical pneumonitis.
C. Activated charcoal by nasogastric tube
Charcoal does not bind hydrocarbons well and nasogastric tube placement risks vomiting and aspiration.
D. Oxygen and observation with chest radiograph monitoring, avoiding induced vomiting (correct)
Supportive care with observation avoids further aspiration and treats the pneumonitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?